ASPIRIN (ASA) and REYE'S SYNDROME
Reye's Syndrome is an acute brain condition occurring almost exclusively in children under the age of 18. The disease varies widely in its severity, but it usually begins with a viral infection, followed on day 6 by intense vomiting and a sudden change in mental status. When Reye's Syndrome is associated with chickenpox, the change in mental status usually occurs on the 4th or 5th day of the rash. The change in mental status may vary from mild amnesia and noticeable drowsiness to intermittent episodes of disorientation and agitation which often progress rapidly to deepening stages of coma. Medical treatment must be sought immediately upon presentation of any of these symptoms.
THE USE OF ASPIRIN DURING AN ACUTE FLU ILLNESS OR THE CHICKENPOX INCREASES THE RISK FOR DEVELOPING REYE'S SYNDROME 35 TIMES. THEREFORE THE USE OF ASPIRIN IN CHILDREN UNDER THE AGE OF 18 IS CONSIDERED DANGEROUS.
Disclaimer: This information is not intended be a substitute for professional medical advice. It is provided for educational purposes only. You assume full responsibility for how you choose to use this information.
Back to Parents